Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2003, 10:32 PM CDT for Crawford County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 10:32 PM CDT (03:32 UTC)
- Expired
- Jun 9, 2003, 11:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 9, 6:50 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 9, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
342 WUUS53 KDMX 100332 SVRDMX IAC047-100400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1032 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 1100 PM CDT * AT 1029 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ARION...OR ABOUT 52 MILES NORTH OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF DENISON AROUND 1040 PM AND NEAR ASPINWALL AROUND 1055 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. LAT...LON 4218 9567 4187 9566 4189 9513 4218 9513 COGIL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 3:20 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON JUN 9 2003 STTN BGNT TO DVLP WITH INCEPTION TEAKING PLACE OVR SD. ATTM FEEL MUCH OF R+ WL BE TO THE N, BUT SVR POT IS INC WITH STG SURGE OF MSTR INTO THE HI PLAINS. WITH DEEP MSTR IN PLACE, SHUD BE ABLE TO MAINTAIN SVR THREAT THRU THE NGT. WINDOW TIME IN CWA 02Z-11Z. NXT ROUND SHUD BE TO THE SE OF CWA WITH PSBL BRIEF BRUSH OVR THE FAR SE IN THE ERY AFTN. WX QUIETER AFT THAT WITH NO CLEAR CUT BNDRYS. ACTUALLY, LTL TO FOCUS ON THRU REST OF FCST PD, BUT WL BRING IN NXT ROUND OF GENL TSRA THU, OVR THE S FRI NGT INTO SAT. MOS TEMPS AGN REASONABLE WITH NO SIG CHNGS TO PTRN. .DSM...NONE MS JUN 03
Hazardous weather outlook, Jun 9, 3:32 PM CDT, 7 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL MOVE OUT OF THE DAKOTAS AND NEBRASKA THIS EVENING...AND PUSH EASTWARD INTO IOWA OVERNIGHT. A MOIST AND UNSTABLE AIR MASS...COUPLED WITH STRONG WIND SHEAR...WILL PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL IOWA. THUNDERSTORMS WILL FIRST AFFECT FAR NORTHWEST PORTIONS OF CENTRAL IOWA...FROM ESTHERVILLE AND ALGONA...SOUTH THROUGH THE DENISON AND CARROLL AREAS...AFTER 8 PM. THE MAIN SEVERE WEATHER THREATS ACROSS THIS AREA ARE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. THE SYSTEM IS EXPECTED TO EVOLVE INTO A LINE OF THUNDERSTORMS THAT WILL MOVE QUICKLY EAST ACROSS CENTRAL IOWA LATE THIS EVENING INTO EARLY TUESDAY MORNING. THE PRIMARY THREATS FROM THIS SQUALL LINE WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL SUBSIDE AFTER 6 AM OVER THE EASTERN PORTIONS OF CENTRAL IOWA. DESPITE THE FAST MOVEMENT OF THE SYSTEM...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE IN NORTH CENTRAL IOWA...OVER AREAS THAT RECEIVED SUBSTANTIAL RAIN THIS PAST WEEKEND. ISOLATED FLASH FLOODING IS POSSIBLE OVERNIGHT...MAINLY NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LINGERING THUNDERSTORMS ARE POSSIBLE AFTER 7 AM TUESDAY OVER AREAS FROM MARSHALLTOWN TO OTTUMWA...BUT ARE NOT EXPECTED TO BE SEVERE. THE EXACT TIMING OF ADDITIONAL THUNDERSTORMS THIS WEEK IS BECOMING LESS CLEAR AS WE TRANSITION INTO A MORE SUMMER LIKE PATTERN. HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST WITH ONLY WEAK DISTURBANCES DRIFTING ACROSS CENTRAL IOWA. THE TIMING OF THESE DISTURBANCES IS EXTREMELY DIFFICULT BUT IT DOES STILL APPEAR THAT THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY AND FRIDAY NIGHT. AN ISOLATED THUNDERSTORM IS STILL POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 59 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.